Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

February 24, 2006Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 24, 2006, 11:52 PM CST for Midland County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2006, 11:52 PM CST (05:52 UTC)
Expired
Feb 25, 2006, 12:15 AM CST
In force
23 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 32 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 250552
SVRMAF
TXC329-250615-
/O.NEW.KMAF.SV.W.0001.060225T0552Z-060225T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1152 PM CST FRI FEB 24 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS

* UNTIL 1215 AM CST

* AT 1151 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHEASTERN MIDLAND COUNTY...OR ABOUT 21 MILES SOUTHWEST
  OF GARDEN CITY...MOVING EAST AT 35 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3187 10199 3166 10197 3166 10178 3191 10178

$$
1 follow-up statement
000 
WWUS54 KMAF 250612
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 AM CST SAT FEB 25 2006

TXC329-250620-
/O.EXP.KMAF.SV.W.0001.000000T0000Z-060225T0615Z/
MIDLAND-
1210 AM CST SAT FEB 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIDLAND COUNTY
EXPIRES AT 1215 AM CST...

AT 1210 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING
WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3187 10199 3166 10197 3166 10178 3191 10178

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 1:47 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Feb 24, 1:47 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CST FRI FEB 24 2006

.SHORT TERM...
SUBTROPICAL MOISTURE CONTINUES TO STREAM NORTHEASTWARD IN THE
SOUTHWEST FLOW ALOFT INTO THE COUNTY WARNING AREA THIS AFTERNOON.
A SHORTWAVE/FORCING EMBEDDED IN THIS FLOW CONTINUES TO GENERATE
WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
EASTERN THIRD OF THE PERMIAN BASIN. RADAR TRENDS THE LAST COUPLE
OF HOURS HAVE INDICATED A SLOW SHIFT EASTWARD TO THIS PRECIPITATION.
EXPECTING THIS ACTIVITY TO BE EAST OF THE REGION BY LATE THIS AFTERNOON.

ATTENTION SHIFTS WESTWARD TOWARD NORTHWEST MEXICO WHERE UPPER TROUGH
SHOULD EJECT TOWARDS THE AREA OVERNIGHT AS A CLOSED LOW DIGS SOUTHWARD
OFF THE PACIFIC NORTHWEST COAST. AN AREA OF SHOWERS AND THUNDERSTORMS
HAS CURRENTLY DEVELOPED ACROSS SOUTHERN NEW MEXICO IN MARGINAL
INSTABILITY AND VERY STEEP LAPSE RATES. EXPECTING ANOTHER ROUND OF
WIDELY SCATTERED TO SCATTERED SHOWERS AND WIDELY SCATTERED THUNDERSTORMS
TONIGHT AS THE COLD CORE SYSTEM MOVES OVERHEAD. NOT EXPECTING A SEVERE
WEATHER OUTBREAK DUE TO MARGINAL INSTABILITY BUT A FEW STORMS MAY BE
CAPABLE OF SMALL HAIL PARTICULARLY ACROSS SOUTHEAST NEW MEXICO THIS
EVENING WHERE LOW CLOUDS HAVE ERODED WITH THE STEEPEST LAST RATES AND
SHEAR. WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK. WEAK SURFACE GRADIENT
WILL MAKE LOW LEVEL MOISTURE DIFFICULT TO SCOUR OUT ACROSS THE PLAINS
AND WITH LIGHT WINDS WILL MENTION PATCHY FOG. ABUNDANCE OF CLOUDS
AND RAIN SHOULD HOPEFULLY KEEP FOG FROM BECOMING DENSE. BEEFED UP
QPF GRID TONIGHT BASED ON LATEST DATA. NOT MUCH CHANGE TO TEMPERATURE...
WIND...DEWPOINT GRIDS.

.LONG TERM...
LONG TERM WILL BEGIN WITH A SHORTWAVE MOVING ACROSS THE AREA
SATURDAY MORNING.  THIS MAY RESULT IN SOME LINGERING PRECIP OVER THE
EAST WITH CONDITIONS IMPROVING ON THE BACKSIDE OF IT. WILL LEAVE
LOW POPS IN BUT ANY RAINFALL SHOULD BE ENDING BY NOON. A WEAK COLD
FRONT WILL MOVE ACROSS THE AREA SATURDAY WHICH SHOULD PUSH OUT
SOME OF THE LOW LEVEL MOISTURE BUT HAVE LITTLE EFFECT ON TEMPS.

OVERALL LOOKING FOR WARMING TEMPERATURES AND DRIER CONDITIONS AS AN
UPPER RIDGE WILL BEGIN TO BUILD INTO THE REGION ON SATURDAY AND
CONTINUING THROUGH MIDWEEK.  LOOKING FOR RETURN OF 70S BY MONDAY
AND CONTINUING THROUGH WEDNESDAY WITH A FRONT EXPECTED LATE WEEK
KNOCKING HIGHS BACK DOWN BELOW NORMAL.

LATE IN THE WEEK A STRONG UPPER TROUGH WILL DEVELOP OVER THE WEST
COAST SETTING THE STAGE FOR ANOTHER POSSIBLE RAIN EVENT FOR WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.  APPROACHING TROUGH WILL BRING
SOUTHWESTERLY FLOW ALOFT TO THE REGION THAT WILL CARRY A NUMBER OF
WEAK DISTURBANCES ACROSS THE AREA.  THE CHANCE OF SHOWERS LOOKS TO
INCREASE TOWARD NEXT WEEKEND AS MODELS DEVELOPING PRECIP ACROSS THE
AREA.  HAVE ADDED LOW POPS THURSDAY THROUGH FRIDAY... THIS MAY NEED
TO BE INCREASED AS THE EVENT APPROACHES. HAVE NOT MENTIONED
THUNDERSTORMS IN EXTENDED BUT THERE COULD BE A FEW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              46  64  38  63 /  50  10  10  10
CARLSBAD NM                45  67  39  68 /  50  10   0  10
DRYDEN TX                  53  73  47  66 /  30  10  10  10
FORT STOCKTON TX           51  70  44  68 /  40  10  10  10
GUADALUPE PASS TX          44  63  39  67 /  50  10   0  10
HOBBS NM                   45  66  40  66 /  50  10   0  10
MARFA TX                   40  65  35  68 /  30  10  10  10
MIDLAND INTL AIRPORT TX    46  65  40  64 /  50  10  10  10
ODESSA TX                  49  67  40  64 /  50  10  10  10
WINK TX                    48  72  39  70 /  50  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/72
Hazardous weather outlook, Feb 24, 2:09 PM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CST FRI FEB 24 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
209 PM CST FRI FEB 24 2006 /109 PM MST FRI FEB 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL STORM SYSTEM APPROACHING FROM THE DESERT SOUTHWEST
WILL PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THIS EVENING
AND TONIGHT. A FEW STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...
BRIEF GUSTY WINDS AND BRIEF HEAVY RAINFALL. FREQUENT CLOUD TO GROUND
LIGHTNING WILL OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Feb 24, 9:16 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CST FRI FEB 24 2006

NMZ034-250345-
SOUTHERN LEA COUNTY-
816 PM MST FRI FEB 24 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF JAL AT 816 PM
MST...MOVING EAST AT 20 MPH. THIS LIKELY CONTAIN HAIL TO THE SIZE OF PEAS
OR SLIGHTLY LARGER.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME HOWEVER THIS STORM ALSO CONTAINS BRIEF HEAVY RAIN AND WIND
GUSTS TO 50 MPH.
Special weather statement, Feb 24, 9:48 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CST FRI FEB 24 2006

TXZ058-250415-
REEVES COUNTY AND UPPER TRANS PECOS-
948 PM CST FRI FEB 24 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF PECOS AT 948
PM CST...MOVING EAST AT 25 MPH. THIS STORM WILL MOVE THROUGH PECOS
AND LIKELY CONTAINS HAIL TO THE SIZE OF PEAS OR SLIGHTLY
LARGER...BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH.

PEOPLE IN CENTRAL REEVES COUNTY...INCLUDING THE CITY OF PECOS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Feb 24, 10:19 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1019 PM CST FRI FEB 24 2006

TXZ067-250515-
WARD-
1019 PM CST FRI FEB 24 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WARD COUNTY.

A STRONG THUNDERSTORM IS MOVING INTO FAR SOUTHWESTERN WARD
COUNTY...ABOUT 17 MILES SOUTHWEST OF PYOTE AT 1015 PM CST...AND IS
MOVING EAST AT 25 MPH. THIS STORM IS EXPECTED TO AFFECT AREAS ALONG
AND SOUTH OF INTERSTATE 20 IN WARD COUNTY. ANOTHER STRONG
THUNDERSTORM WAS LOCATED ABOUT 10 MILES WEST OF MONAHANS...AND WAS
ALSO MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL THE SIZE OF PEAS OR SLIGHTLY LARGER...WIND GUSTS
AROUND 45 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.

PEOPLE IN WARD COUNTY...INCLUDING THE COMMUNITIES OF
PYOTE..WICKETT...AND MONAHANS...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Special weather statement, Feb 24, 11:39 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1139 PM CST FRI FEB 24 2006

TXZ062-069-250615-
MIDLAND-UPTON-
1139 PM CST FRI FEB 24 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MIDLAND AND
NORTHEASTERN UPTON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST OF MIDKIFF AT
1139 PM CST...MOVING EAST AT 30 MPH. THIS STORM WILL AFFECT
MOTORISTS ON STATE HIGHWAY 349 AND FARM TO MARKET ROADS 3095 AND
1379. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL THE SIZE OF
PEAS OR SLIGHTLY LARGER...WIND GUSTS AROUND 50 MPH...VERY HEAVY
RAINFALL AND FREQUENT LIGHTNING.

PEOPLE IN EASTERN MIDLAND AND NORTHEASTERN UPTON COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.